Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: Paradox of endocrinology symptoms
|TinaLynn - Mon Jul 09, 2007 10:49 pm||
I am a 34 year old female currently experiencing many conflicting symptoms thought to be related to the thyroid gland. Doctors have failed to provide a definitive diagnosis or treatment over the past 2 years. I will give a breif history of all health issues, past and present, because I have no idea what is related and what isn't. Since the age of 15, have continually experienced occasional "shock" pains in the chest that lasted from 1-3 seconds. At age 18, diagnosed with boderline high cholesterol - total level just under 200. From that time on, cholesterol varied from 190 - 225 while on a low cholesterol diet, no medication. Never maintained a normal menstrual cycle, with only 2-4 menstrual periods each year. Periods were extremely heavy lasting 9-11 days. Periods continued to be heavy and long even on birth control pills which created a period every month. Diagnosed with asthma in 1995, thought to be cause of strange chest pains. Gallbladder removed in 2003 - no gallstones present, but gallbladder stopped functioning and began to turn gangrene. Five feet tall and have maintained a weight between 100-115. In October, 2005, began having chest pains and pain and numbness in left arm. After series of tests, no cause was found for chest pains, numbness and pain in arm was attributed to medial epicondylitis which was present in both arms. During a follow-up cardiac stress test, resting heart rate was 130 bpm. Cardiologist dismissed high rate due to dehydration or anxiety due to the test. General practitioner requested me to monitor resting blood pressure and heart rate several times per day. Found that resting heart rate was never below 100 beats per minute and averaged 120 bpm and blood pressure averaged 130/90. Began to gain weight so rapidly that stretch marks appeared on skin. Weight went from 115 to 145 in 2 months although there were no changes in diet or exercise routine. Nearly all of weight gained settled in the midsection creating what looked like a pregnant belly. Intermittent chest pains continued as did the high resting heart rate. Was sent to cardiologist and put on 24 hour holter monitor. Cardiologist diagnosed me with inappropriate sinus tachycardia believing that the fast heart rate was originating in the sinus node of the heart while heart maintained a normal rhythm. Was prescribed 25 mg per day of Atenolol to bring down heart rate and blood pressure. Very negligible change in heart rate and blood pressure after 2 months on medication, dosage was increased to 50 mg per day of Atenolol. Blood pressure fell within normal range, but resting heart rate stayed around 100. Atenolol dosage was raised to 75 mg per day. New symptoms developed - became intolerant to heat, or even normal temperatures, easily broke out into flop sweat, inability to lose weight, terrible headaches, night sweats, fatigue. Cardiologist ordered thyroid tests thinking I might be hyperthyroid - was certain that there was an underlying condition causing the heart to race. All thyroid tests came back normal. Since then, general practitioner did more thyroid tests thinking I might be hypothyroid. I have an older sister who is hypothyroid and on medication for it. Have been tested 4 times for thyroid and all results came back normal. Within past 6 months, menstrual periods became very light basically only a slight discharge lasting for 1 or 2 days. Doctor took me off birth control pills in May, 2007 thinking it may be cause of some symptoms. Began taking 4 qty Omega-3 capsules per day to lower cholesterol. Have become slightly more tolerable to temperatures and night sweats have greatly diminished. Headaches, fast heart rate, fatigue, occasional chest pains, and 145 weight have continued. In June, 2007, had the first ever positive result for thyroid - TSH level was 6.34. Cholesterol went from 225 to 211. Doctor is still confused about symptoms because some symptoms seem to be more hyperthyroid and some seem to be hypothyroid. Doctor suspected Hashimoto's thyroiditis and has ordered a blood test to see if antibodies are present. I worry that if the antibodies are not present, we are back to square one with no diagnosis and no idea what is causing my symptoms or how to get rid of them.
Is there some other cause for my symptoms? What should I do? Are there other tests we should be doing? Any insight would be greatly appreciated. Thank you.
|Dr. Chan Lowe - Sat Jul 21, 2007 10:08 pm||
Your symptoms certainly seem consistent with an endocrinological problem. The thyroid does seem to explain your symptoms, although, as you say, you have some symptoms of hyper and some of hypothyroidism. If you have not, I would recommend you have your free T4 level tested as opposed to total T4. Also, if you have not had your free T3 level tested this would also be appropriate.
If you developed your hypothyroid symptoms after starting the atenolol it may be that you were hyperthyroid and the atenolol blocked the symptoms of this. Hashimoto's thyroiditis could potentially explain this as well.
I would also recommend you have your cortisol level tested. This hormone is cyclic so it is best to test it in the morning when "normal" levels are based.
I would recommend you see an endocrinologist to help figure all this out.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.